Wisconsin, 2021

Hail in Wisconsin, May 31, 2021

May 31, 2021 · NWS ARX · 1 event in 1 county or zone

A broken line of thunderstorms moved across portions of western Wisconsin on May 31st. A few of these storms dropped some hail as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A broken line of thunderstorms moved across portions of western Wisconsin on May 31st. A few of these storms dropped some hail as they moved across the area. The largest reported hail was nickel sized in Urne (Buffalo County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:30 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 1:30 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon May 31 2021

.SHORT TERM...(Tonight through Wednesday)
Issued at 230 PM CDT Mon May 31 2021

THIS AFTERNOON/EVENING - SCT STORMS: upper level shortwave trough
sinking southeast across MN at early afternoon, with cold front/sfc
trough on its leading edge. Rather weak convergence with the
boundary. Increasing mid/low level rates support SBCAPEs upwards of
1500 J/kg. Storms have started to fire along western portions of the
front, over south central MN. Convective trends in the meso models
have been rather volatile the past couple days, although all have
agreed at least a scattered line of convection would track southeast
across the area. Some of the latest HOPWRF captures current radar
trends well, developing the convection northeast along the boundary
through the afternoon, into the main CAPE pool. Will try and trend
rain chances this way. Cap eroding and/or convection developing a
top it, with Cloud Phase satellite imagery showing this quick
advancement northeast on the front with towering cu/storms. While
there is a decent amount of instability to work on, the wind shear
is meager at best. Roughly 20 kts 0-3 km, perhaps 30 kts in the 0-6
km layer. Not much to aid storm organization. Thinking is still for
pulse-type storms, capable of generally smaller hail with core drops
resulting in some enhanced wind gusts. Outflows could/will provide
another potential focus to kick off some storms. Severe risk looks
minimal and mostly hail-centric (but not ruling out - and still
holding across WI).

TUESDAY: what looked like a dry day may harbor some small rain/storm
chances, depending on how far south the sfc boundary makes it
tonight. Some indications in the meso models that this boundary will
continue to become more diffuse, but could lay up across southern
parts of the forecast area, and possess enough convergence (still
weak) that with progged MUCAPES of 500-1000 J/kg, could kick off a
few showers/storms for the late afternoon/early evening. The forcing
is awfully weak though, and perhaps result more in some aggravated
cu rather than rain makers. For now, will keep it dry...but keep an
eye on it.

WEDNESDAY - RAIN OR DRY? The main question here is whether a
shortwave trough slipping out of the central Rockies to across the
southern/central plains will interact with pieces of energy shifting
east/southeast across the northern plains. The EC has been
persistent in its suggestion that the southern trough stays south,
traipsing east across the mid mississippi river valley. Any ripples
in the north mostly hold there - no merging/phasing. NAM in the same
boat. Rain chances would hold north/south of the local area. The GFS
is a lot more active, especially with dropping various bits of
energy from southern Canada across the region. Fairly widespread
rain chances would result. That said, some trends over the last day
or two with keeping the main trough in the south farther south, ala
the EC/NAM. So, if the GFS is off with its abundance of bits of
shortwave energy in north, it too would lean toward dry. Think there
is probably enough potential to drop a ripple or two across the area
to continue some small chances Wed, but could be a lot more miss
than hit.

.LONG TERM...(Thursday through Monday)
Issued at 230 PM CDT Mon May 31 2021

TEMPS: heat still on the way with the GFS and EC staying the course
with pushing the west coast ridge eastward, across the Upper
Mississippi River Valley/Great Lakes by the weekend. Some hints in
the models that the ridge could stick around into the following
week, even amplify, as upper level energy digs into a trough over
the west coast. Weekend warmth could stick around for awhile. As for
how warm/hot, EC has remained very consistent with mid/upper 80s for
highs. All its ensemble members suggest above normal temps into
early next week, although top out at 90. So, not necessarily "hot",
but certainly on the warmer-side for early June. The GFS remains a
bit cooler, but still pushing the needle upward. NAEFS 850 mb temps
anomalies continue to run around +1 or so. So confidence high for
some summery warmth as we work toward the weekend, likely sticking
around for several days after.

PCPN: with an upper level ridge building in from the west coast for
the later half of the week, trends would favor dry until maybe
Sun/Mon when return flow/potential ripples in the flow could spark a
few showers/storms. No consensus here between the EC and GFS, and
the ridge could be strengthening rather than shifting east - favored
more by the EC. Meanwhile, the GFS is also suggesting that a bit of
shortwave energy could drop across the approaching ridge for Thu
night. Rain chances result. Most of the GEFS members agree. The EC,
conversely, has a much weaker feature with little/if any pcpn
production. Think this looks more reasonable at this time. All in
all, still looking like a mostly dry end to the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon May 31 2021

Main taf concern is potential for thunderstorms at taf sites this
afternoon into the early evening hours. A weak cold front will track
across the area this afternoon and evening. The combination of
daytime heating and weak moisture convergence along the front will
allow for the development of isolated to scattered
showers/thunderstorms. The lack of stronger lift and moisture
convergence will inhibit the coverage of the shower/thunderstorm
activity. This would result in lower chances of thunderstorms or
showers to impact the taf sites this afternoon and early evening.
Will continue trends with no mention of any showers/thunderstorms at
both RST/LSE taf sites. Another concern is the possibility of fog
development in river valleys tonight. Latest model guidance suggest
a strong inversion developing and with clear skies/light winds...fog
will develop in river valleys. How widespread the fog will be in the
Mississippi River valley and impact the LSE taf site is the main
issue. At this time...will leave mention out of the LSE taf site.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION.....DTJ
Hazardous weather outlook, May 31, 10:03 AM CST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1103 AM CDT Mon May 31 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1103 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms will be possible between 3
and 9 pm. Stronger storms could produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of thunderstorms on Wednesday, Thursday,
and Sunday. At this time, organized severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, May 31, 2:22 PM CST, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
322 PM CDT Mon May 31 2021

IAZ008-MNZ079-086>088-094-095-WIZ032-033-312100-
Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
Trempealeau-
322 PM CDT Mon May 31 2021

...A LINE OF THUNDERSTORMS...A FEW OCCASIONALLY STRONG...WILL AFFECT
PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...

At 318 PM CDT, radar indicated thunderstorms located along a line
extending from near Modena to near Hayward.
Movement was east at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with the
stronger storms.

Locations impacted include...
Rochester, Austin, Wabasha, Alma, Buffalo, Stewartville, Byron, St.
Charles, Plainview, Eyota, Hayfield, Grand Meadow, Elgin, Buffalo
City, Adams, Dover, Brownsdale, Lyle, Altura and Kellogg.

This includes Interstate 90 in Minnesota between mile markers 175 and
232.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4376 9305 4441 9211 4441 9208 4444 9208
      4453 9194 4448 9131 4342 9284 4348 9303
      4350 9303 4350 9305
TIME...MOT...LOC 2018Z 283DEG 26KT 4447 9192 4361 9316

DAS
Local storm report, May 31, 2:48 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             NELSON                  44.42N 92.01W
05/31/2021  E0.70 INCH       BUFFALO            WI   PUBLIC

&&

DB

The radar

The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buffalo

When
May 31, 2:48 PM CST
Where
Buffalo County, 0.49 mi E of Urne
Measured
0.88 in hail
Reported by
Public
Coordinates
44.500, -91.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960024.